Volume 6 (2002)

Download this article
For printing
Recent Issues

Volume 18 (2014)
Issue 1 1–616
Issue 2 617–1244

Volume 17 (2013) 1–5

Volume 16 (2012) 1–4

Volume 15 (2011) 1–4

Volume 14 (2010) 1–5

Volume 13 (2009) 1–5

Volume 12 (2008) 1–5

Volume 11 (2007)

Volume 10 (2006)

Volume 9 (2005)

Volume 8 (2004)

Volume 7 (2003)

Volume 6 (2002)

Volume 5 (2001)

Volume 4 (2000)

Volume 3 (1999)

Volume 2 (1998)

Volume 1 (1997)

G&T Monographs
The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060

Bounded cohomology of subgroups of mapping class groups

Mladen Bestvina and Koji Fujiwara

Geometry & Topology 6 (2002) 69–89

DOI: 10.2140/gt.2002.6.69

arXiv: math.GT/0012115

Abstract

We show that every subgroup of the mapping class group MCG(S) of a compact surface S is either virtually abelian or it has infinite dimensional second bounded cohomology. As an application, we give another proof of the Farb–Kaimanovich–Masur rigidity theorem that states that MCG(S) does not contain a higher rank lattice as a subgroup.

Keywords

Bounded cohomology, mapping class groups, hyperbolic groups

Mathematical Subject Classification

Primary: 57M07, 57N05

Secondary: 57M99

References
Forward citations
Publication

Received: 15 December 2000
Revised: 28 February 2002
Accepted: 28 February 2002
Published: 1 March 2002
Proposed: Joan Birman
Seconded: Dieter Kotschick, Steven Ferry

Authors
Mladen Bestvina
Mathematics Department
University of Utah
155 South 1400 East
JWB 233
Salt Lake City
Utah 84112
USA
Koji Fujiwara
Mathematics Institute
Tohoku University
Sendai
980-8578
Japan